Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 8, NWS Des Moines, IA

May 12, 20104 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 12, 2010, 8:54 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2010, 8:54 PM CDT (01:54 UTC)
Expired
May 13, 2010, 3:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 11:52 PM CDTFLASH FLOOD3 Se Clarksville, IAWATER RUNNING THROUGH FIELDS AND DITCHES AND PONDING OF WATER NEAR CLARKSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 178 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
677 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WGUS53 KDMX 130154
FFWDMX
IAC013-017-023-075-130800-
/O.NEW.KDMX.FF.W.0008.100513T0154Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEAST IOWA...
  BREMER COUNTY IN NORTHEAST IOWA...
  BUTLER COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN GRUNDY COUNTY IN CENTRAL IOWA...

* UNTIL 300 AM CDT THURSDAY

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED     
  AREA. NEARL TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE AREA  
  IN THE PAST 6 HOURS...WITH ADDITIONAL HEAVY RAINFALL EXPECTED.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WATERLOO...ALLISON...APLINGTON...CEDAR FALLS...CLARKSVILLE...
  DENVER...EVANSDALE...GREENE...GRUNDY CENTER...HUDSON...LA PORTE
  CITY...PARKERSBURG...REINBECK...SHELL ROCK...SUMNER...TRIPOLI AND
  WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA THROUGH LATE EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. FLOODING CAN BE EXPECTED ALONG AND NEAR 
THE CRANE CREEK AND BUCK CREEK IN NORTHEASTERN BREMER COUNTY. 

&&

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

BEERENDS
5 follow-up statements
486 
WGUS73 KDMX 130332
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT WED MAY 12 2010

IAC013-017-023-075-130800-
/O.CON.KDMX.FF.W.0008.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREMER IA-BUTLER IA-BLACK HAWK IA-GRUNDY IA-
1032 PM CDT WED MAY 12 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRUNDY...
BLACK HAWK...BUTLER AND BREMER COUNTIES UNTIL 300 AM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN HAS FALLEN ACROSS THE WARNED AREA. ANOTHER LINE OF STORMS 
IS EXPECTED TO MOVE THROUGH THE AREA THROUGH MIDNIGHT CDT. GENERAL 
RAINFALL AMOUNTS OF TWO TO TWO AND A HALF INCHES HAS BEEN OBSERVED 
IN THE PAST 6 HOURS...WITH AN ADDITIONAL ONE HALF TO ONE INCH OF 
RAIN EXPECTED. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WATERLOO...ALLISON...APLINGTON...CEDAR FALLS...CLARKSVILLE...
DENVER...EVANSDALE...GREENE...GRUNDY CENTER...HUDSON...LA PORTE
CITY...PARKERSBURG...REINBECK...SHELL ROCK...SUMNER...TRIPOLI AND
WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

BEERENDS
033 
WGUS73 KDMX 130432
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT WED MAY 12 2010

IAC013-017-023-075-130800-
/O.CON.KDMX.FF.W.0008.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREMER IA-BUTLER IA-BLACK HAWK IA-GRUNDY IA-
1132 PM CDT WED MAY 12 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRUNDY...
BLACK HAWK...BUTLER AND BREMER COUNTIES UNTIL 300 AM CDT...

AT 1131 PM CDT...FLASH FLOODING WAS STILL POSSIBLE DUE TO HEAVY RAIN 
THAT FELL EARLIER THIS EVENING. ANOTHER LINE OF STORMS IS MOVING 
TOWARD THE AREA...WHICH WILL BRING ADDITIONAL HEAVY RAINFALL OF ONE 
HALF INCH TO ONE INCH ACROSS THE WARNED AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WATERLOO...
ALLISON...APLINGTON...CEDAR FALLS...CLARKSVILLE...DENVER...
EVANSDALE...GREENE...GRUNDY CENTER...HUDSON...LA PORTE CITY...
PARKERSBURG...REINBECK...SHELL ROCK...SUMNER...TRIPOLI AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

BEERENDS
438 
WGUS73 KDMX 130546
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1246 AM CDT THU MAY 13 2010

IAC013-017-023-075-130800-
/O.CON.KDMX.FF.W.0008.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREMER IA-BUTLER IA-BLACK HAWK IA-GRUNDY IA-
1246 AM CDT THU MAY 13 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRUNDY...
BLACK HAWK...BUTLER AND BREMER COUNTIES UNTIL 300 AM CDT...

AT 1244 AM CDT...ANOTHER LINE OF THUNDERSTORMS WAS MOVING EASTWARD
INTO THE WARNED AREA. RAINFALL AMOUNTS OF AROUND TWO TO THREE INCHES 
HAVE BEEN COMMON ACROSS THE AREA...WITH AN ADDITIONAL HALF INCH TO 
INCH OF RAINFALL EXPECTED THROUGH 2 AM CDT.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WATERLOO...
ALLISON...APLINGTON...CEDAR FALLS...CLARKSVILLE...DENVER...
EVANSDALE...GREENE...GRUNDY CENTER...HUDSON...LA PORTE CITY...
PARKERSBURG...REINBECK...SHELL ROCK...SUMNER...TRIPOLI AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

BEERENDS
115 
WGUS73 KDMX 130707
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
207 AM CDT THU MAY 13 2010

IAC013-017-023-075-130800-
/O.CON.KDMX.FF.W.0008.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREMER IA-BUTLER IA-BLACK HAWK IA-GRUNDY IA-
207 AM CDT THU MAY 13 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRUNDY...
BLACK HAWK...BUTLER AND BREMER COUNTIES UNTIL 300 AM CDT...

AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
WIDESPREAD RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN ACROSS THE 
AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WATERLOO...ALLISON...APLINGTON...CEDAR FALLS...CLARKSVILLE...
DENVER...EVANSDALE...GREENE...GRUNDY CENTER...HUDSON...LA PORTE
CITY...PARKERSBURG...REINBECK...SHELL ROCK...SUMNER...TRIPOLI AND
WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

DONAVON
778 
WGUS73 KDMX 130757
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
257 AM CDT THU MAY 13 2010

IAC013-017-023-075-130811-
/O.EXP.KDMX.FF.W.0008.000000T0000Z-100513T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREMER IA-BUTLER IA-BLACK HAWK IA-GRUNDY IA-
257 AM CDT THU MAY 13 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
GRUNDY...BLACK HAWK...BUTLER AND BREMER COUNTIES WILL BE ALLOWED TO
EXPIRE AT 300 AM CDT...

SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH 5 
AM...HOWEVER THE THREAT FOR ADDITIONAL HEAVY RAINFALL HAS ENDED 
ACROSS THE AREA. 

LAT...LON 4230 9206 4230 9267 4248 9302 4291 9301
      4291 9209 4248 9208 4246 9206 4238 9205

$$

DONAVON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:42 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 12, 6:42 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT WED MAY 12 2010

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
VERY WET AND SOMEWHAT STORMY FORECAST ON THE WAY FOR TONIGHT. LOW
OVER THE SOUTHERN PLAINS AND STRONG DYNAMICS...COUPLED WITH RATHER
HIGH MOISTURE TRANSPORT FOR MAY WILL COMBINE FOR A HEAVY RAINFALL
EVENT OVER THE SOUTHEAST AS THE COOL FRONT TRACKS ACROSS THE STATE
OVERNIGHT. ACROSS THE NORTHEAST...THE H850 BOUNDARY WHICH WILL NOT
MOVE MUCH FROM THIS MORNINGS ANALYSIS WILL BE THE FOCUS FOR ANOTHER
AREA OF HEAVY RAINFALL...THOUGH THE NORTHERN SECTIONS CAN HANDLE THE
RAIN WHILE THE SOUTHEAST HAS ALREADY HAD A FEW DAYS OF MODERATE TO
HEAVY RAINFALL AND CANNOT HANDLE MUCH MORE.  PWATS OVER AN INCH FOR
MUCH OF THE CWA THIS AFTERNOON AND WILL INCREASE TO BETWEEN 1.5 AND
1.75 INCHES BETWEEN 00 AND 06Z THIS EVENING. THOUGH MODELS DIFFER ON
STRENGTH OF INSTABILITY AND EXTENT NORTH THIS EVENING...BOTH THE GFS
AND NAM INDICATE INCREASING INSTABILITY AS THE TX LOW DRIFTS
NORTHEAST. AN AREA OF TSRA ALREADY BREAKING OUT IN EASTERN KS IN
RESPONSE TO SFC MOISTURE CONVERGENCE AND INSTABILITY INCREASES
THERE. WILL EXPECT THAT LINE TO BECOME THE MAIN PLAYER SOUTHEAST
THIS EVENING WHILE CURRENT LINE OF STORMS ALONG I80 US30 CORRIDOR
ROTATES NW ALONG THE H850 BOUNDARY AND CONTINUES TO FIRE THIS
EVENING AND TOWARD MIDNIGHT BEFORE MOVING EAST. CORFIDI VECTORS FROM
03-08Z SUGGEST SLOW EASTWARD TRANSLATION OF STORMS OVER THE
SOUTHEAST WHICH WILL CERTAINLY LEAD TO HEAVIER RAINFALL THERE. HPC
MOD RISK OF EXCEEDING FFG OVER THE SOUTHEAST AND LIGHT RISK TO I80
LOOKS VERY GOOD. WILL EXPAND CURRENT FFA BACK TO WEST/NW BY ONE TIER
COUNTIES. AS THE H850 MOISTURE TRANSPORT SHIFTS EAST AFT 06Z...
THREAT FOR HEAVIER RAINFALL WILL ALSO MOVE EAST. SOUTHEAST SECTIONS
MAY SEE WARMER READINGS DURING THE OVERNIGHT AS WARM AIR MOVES
THROUGH. SPC JUST EXTENDED SLIGHT RISK INTO SOUTHERN IA THROUGH
OVERNIGHT HOURS...WHICH IS MORE CONSISTENT WITH MODEL TRENDS AND
ELEVATED SVR RISK ONGOING NOW.  WARM FRONT AND WARM SECTOR LOOKS TO
SNEAK INTO THE SOUTHEAST LATER THIS EVENING AND HAVE ADDED A DIURNAL
TEMP TREND TO GRIDS. EXPECTING THE BULK OF THE HEAVY RAINFALL TO BE
NEARLY OUT OF THE REGION BY 12Z THURSDAY.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
LINGERING SHOWERS IN THE MORNING WILL MOVE EAST OF THE CWA DURING
THE AFTN.  NON DIURNAL TEMPS OVR THE ERN ZONES WITH MAX T OCCURRING
MID TO LATE MRNG WITH LTL CHNG THEREAFTER.  DRY WEATHER IS ON TAP
FOR FRI INTO ERY SAT...BUT THE FLY IN THE OINTMENT FOR THE WEEKEND
IS STILL THERE IN ALL MDLS.  HAVE UPPED POPS SIG FOR SAT NGT INTO
MON TIMEFRAME.  FEEL THE GFS IS TOO AGRESSIVE WITH THE PCPN FCST AND
THE ECMWF TOO LIGHT WITH IT.  IN EITHER CASE...BOTH AGREE ON TREND
OF A WETTER WEEKEND AS S/WV BREAKS OUT OF STRONG TROF 43N 161W AND
CARVES OUT ALNG THE EAST SIDE OF THE PROGRESSIVE UPR RIDGE MOVG INTO
THE RCKYS.  AS A RESULT OF THE CLOUDS AND PCPN...ALSO LOWERED HIGH
TEMPS FOR SAT INTO EARLY NEXT WEEK AS WELL.  STILL...READINGS WILL
BE AOA NORMAL BY WED.

&&

.AVIATION...
13/00Z...CONDITIONS WILL BE RELATIVELY POOR THROUGH 12Z ON THURSDAY
AS A SFC LOW MOVES FROM KANSAS ACRS IA INTO WI.  NUMEROUS SHOWERS
AND THUNDERSTORMS WILL PASS THROUGH THE STATE DURING THIS TIME WITH
WIDESPREAD MVFR TO IFR CIGS AND VSBYS. SFC WINDS WILL GENERALLY BE
FROM THE EAST BUT SWITCH TO THE NORTH BEHIND THE SYSTEM BY THURSDAY
MORNING AS IT PULLS NORTHEAST.  A GRADUAL IMPROVEMENT IS EXPECTED ON
THE DAY THURSDAY WITH CIGS EVENTUALLY BECOMING VFR AND VSBYS RISING
TO VFR AS THE RAIN ENDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM REV
AVIATION...COGIL
LONG TERM...MS MAY 10
Hazardous weather outlook, May 12, 3:51 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED MAY 12 2010

IAZ048>050-060>062-072>075-082>086-092>097-132100-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
351 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
AND CONTINUE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THE SEVERE WEATHER. IN ADDITION
TO THE SEVERE WEATHER POTENTIAL...AREAS OF FLASH FLOODING ARE
POSSIBLE AS THE GROUND IS STILL VERY SATURATED FROM THE RAIN
EARLIER IN THE WEEK AND THE RAINFALL AMOUNTS FORECAST FOR TONIGHT
RANGE FROM 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. RIVER FLOODING
MAY ALSO POSE A PROBLEM IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH RIVER
FLOODING MAY BE A PROBLEM IN SOME AREAS OVER THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TONIGHT. RAINFALL REPORTS WOULD
ALSO BE APPRECIATED IN ADDITION TO HAIL AND WIND REPORTS.

IAZ004>007-015>017-023>028-033>039-044>047-057>059-070-071-081-
132100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-
351 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THROUGH TONIGHT. THE
SEVERE THREAT IS LOW...BUT AN ISOLATED SEVERE THUNDERSTORM COULD
PRODUCE LARGE HAIL ALONG AND SOUTH OF HIGHWAY 20. LOCALLY HEAVY
RAIN IS ALSO EXPECTED WERE UP TO 2 INCHES OF NEW RAINFALL MAY
ACCUMULATE BY LATE TONIGHT. AT THIS TIME THE SOIL MOISTURE
SITUATION WOULD ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR WITH
MINIMAL WATER ISSUES. SOME MINOR STREET FLOODING OR PONDING OF
WATER WILL OCCUR IN THE HEAVIER STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

REV

In the hours before

Local storm report, May 12, 7:22 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             3 N REINBECK            42.37N 92.59W
05/12/2010  E0.75 INCH       GRUNDY             IA   TRAINED SPOTTER

&&

JB
Special weather statement, May 12, 7:36 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED MAY 12 2010

IAZ028-039-130100-
BLACK HAWK-BREMER-
736 PM CDT WED MAY 12 2010

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WATERLOO...MOVING NORTHEAST
AT 50 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DENVER...             READLYN...            ORAN...
  SUMNER...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MOYER
Special weather statement, May 12, 7:45 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT WED MAY 12 2010

IAZ061-062-074-075-130115-
JASPER-MAHASKA-MARION-POWESHIEK-
745 PM CDT WED MAY 12 2010

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MARION COUNTY...MOVING NORTHEAST AT
45 MPH.

PENNY SIZE HAIL...BRIEF DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PELLA BY 755 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MOYER
Local storm report, May 12, 7:47 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 NE KNOXVILLE AIRPORT  41.32N 93.09W
05/12/2010  E0.75 INCH       MARION             IA   TRAINED SPOTTER

            HAIL WAS REPORTED AT THE INTERSECTION OF EAST MARION AND
            SOUTH ATTICA ROAD.

&&

JH
Local storm report, May 12, 8:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 SE WATERLOO           42.43N 92.29W
05/12/2010  E0.75 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

JB
Local storm report, May 12, 8:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      5 E DES MOINES          41.57N 93.51W
05/12/2010                   POLK               IA   LAW ENFORCEMENT

            HIGHWAY 65 RAMP AT VANDALIA ROAD SOUTH OF PLEASANT HILL
            WAS IMPASSABLE DUE TO HIGH WATER.

0800 PM     FLASH FLOOD      2 SE ALTOONA            41.63N 93.45W
05/12/2010                   POLK               IA   LAW ENFORCEMENT

            NE 38TH/24TH ST NEAR 6TH AVE SE INTERSECTION WASHED OUT.

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:34 PM CDTAreal Flood AdvisoryDMXClarke, Jasper, Lucas, Marion, Polk, Warren3 hr
May 12, 7:55 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Bremer, Butler, Grundy, Marshall, Tama3 hr
May 12, 8:43 PM CDTAreal Flood AdvisoryDMXPoweshiek3 hr
May 12, 9:19 PM CDTRiver Flood WarningDMXWapello24 hr
May 12, 9:19 PM CDTRiver Flood WarningDMXMadison, Warren24 hr
May 12, 9:19 PM CDTRiver Flood WarningDMXLucas, Wayne36 hr
May 12, 10:26 PM CDTAreal Flood AdvisoryDMXJasper, Marion, Polk, Warren3 hr
May 12, 11:35 PM CDTFlash Flood WarningDMXAppanoose, Davis, Wapello6 hr
May 13, 1:07 AM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne38 min
May 13, 10:08 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler66 hr
May 13, 10:08 AM CDTRiver Flood WarningDMXBlack Hawk, Butler48 hr
May 13, 10:17 AM CDTRiver Flood WarningDMXMahaska, Marion4 days

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.